Connecticut, 2020

High Wind in Connecticut, December 17, 2020

December 17, 2020 · NWS OKX · 1 event in 1 county or zone

Coastal low pressure passing nearby brought high winds to the area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Coastal low pressure passing nearby brought high winds to the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Dec 17, 9:00 AM EST, 0 minutes earlier.

Area forecast discussion, Dec 17, 9:00 AM EST, 0 minutes before
Area Forecast Discussion
National Weather Service New York NY
900 AM EST Thu Dec 17 2020

.SYNOPSIS...
Low pressure will pass south and then east of Long Island
today. High pressure will then build in from the west through
the first half of the weekend before moving offshore late in the
day Saturday. A series of weak disturbances will then move
across the area Sunday and Monday, followed by a stronger cold
frontal passage Monday night into Tuesday. High pressure will
briefly return for the middle of next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Low pressure now south of Long Island, will continues to slide
eastward today. The bulk of the precipitation has come to an
end, however the region continues to see areas of slim bands of
moderate precipitation moving across portions of the area. Will
continue to keep the winter storm warnings up with the frozen
precip continuing. One place, that has warmed quite a bit is the
south fork of Long Island, where temperatures are in the upper
30s and lower 40s, with areas of moderate to locally heavy rain.
Temperatures are expected to fall back to near freezing, with
some areas seeing a change over back to a frozen or wintry mix.
Because of this, have not dropped the winter headlines across
eastern Suffolk.

The precipitation should end from southwest to northeast from
mid morning through early to mid afternoon. Not looking at any
additional significant snowfall, but some locations could pick
up another inch or two, depending on where any heavier
precipitation occurs.

NE winds could gust to 35-45 mph across much of the area early
this morning, but will slowly decrease through the day.

Highs today will be in the upper 20s to middle 30s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
Winds will gradually diminish tonight as the low continues to
move east away from the area. With a fresh snowpack, lows will
range from the lower teens across typically cooler interior
locations to the low 20s along the coast. High pressure will
keep conditions dry on Friday.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Not a whole lot of change in the global models from what we saw
24 hours ago. A progressive, yet amplified upper flow will
feature ridging building in from the west Friday night into
Saturday with a broad upper trough reestablishing itself across
the NE quarter of the CONUS Sunday into early next week.

At the surface, high pressure settles over the area late Friday
night into Saturday morning before moving offshore late in the
day. Late Saturday night into Monday, a disjointed upper trough
will send a series of weak shortwaves into the area with a low
chance for light precipitation to the NW of NYC late Saturday
night into the first half of Sunday. It looks cold enough for
for light snow shower activity with little or no accumulation
expected. A cold front will then move across the area Tuesday
morning with some cooler air gradually filtering in through
Wednesday morning. The cold frontal passage looks to be dry, but
a rain or snow shower across the hills well north and west of
NYC is not out of the question.

Temperatures will gradually moderate through the period, with
readings 5 to 10 degrees below normal at the start, to slightly
above normal by early next week. Following a cold frontal
passage Tuesday morning, temperatures will return to near normal
Tuesday night and Wednesday.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
Low pressure south of eastern Long Island continues to track
east through today. High pressures builds in from the west
tonight.

Light to moderate snow will continue this morning, with a
chance of ice pellets mixed in at times at the metro terminals
through 14Z. Any rain east of the New York City metro will be
changing back to all snow as colder air moves in. The snow then
ends this morning from west and south, to north and east.

Conditions will be varying early this morning, with IFR to LIFR
in snow, improving to MVFR as the snow becomes light, and then
ends. Conditions improve to VFR by late this afternoon. There is
uncertainty as to the timing of the improvement.

Winds N 15-25G25-35kt, gusting briefly as high as 40kt along the
coast this morning. Winds and gusts then begin to gradually
diminish mid morning through the afternoon with the gusts ending
late. Northerly winds 10kt or less will continue through the
remainder of the forecast.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Amendments will continue this morning for changing flight
categories, IFR/LIFR improving to MVFR. Wind gusts early this
morning may be as high as 40kt. Snow ending this morning. Low
confidence forecast with flight categories and timing of the
precipitation ending.

.OUTLOOK FOR 12Z FRIDAY THROUGH MONDAY...
.Friday-Saturday...VFR.
.Sunday...Possibly MVFR at times with snow showers.
.Monday...VFR.

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90

&&

.MARINE...
Low pressure will pass over the waters today.

Storm Warnings continue on the ocean waters with gusts 50-55 kt
expected early this morning. Elsewhere, gale warnings remain in
effect, with winds expected to gust to around 40 kt. In
addition, seas will continue to build, with 15-20 ft seas
this morning and 3-7 ft on the Long Island Sound.

Winds will gradually diminish during the day today, falling
below SCA criteria on all waters by Thursday night, although
ocean seas will continue to remain elevated.

Northerly winds will continue to diminish Friday with high
pressure building across the waters into Saturday. The high
builds offshore late Saturday with a weak return flow into early
next week. Sub SCA conditions are then forecast into early next
week.

&&

.HYDROLOGY...
The on going winter storm will bring liquid equivalent
precipitation totals of 1-1.5 inches through this morning. Any
melting should be slow as high temperatures remain below 40
until the weekend.

&&

.TIDES/COASTAL FLOODING...
Storm surge will likely settle back to 2 1/2 to 3 1/2 ft during the
times of high tide this morning and afternoon as winds shift to the
north. These water levels, during a higher astronomical tide this
morning and early afternoon, will bring potential for more
widespread minor to moderate coastal impacts. Highest probability of
widespread moderate coastal flood impacts (2 to locally 3 ft
inundation) is along vulnerable south shore bays of LI and Queens
with limited tidal drainage. Most other coastal locations except for
coastlines of Bronx, Northern Queens as well as Southeast CT are
expected to experience widespread minor coastal flooding with high
tide cycles with mostly up to around 1 ft of inundation with some
localized potential of up to 2 ft inundation. The surge forecast
remains close to deterministic surge guidance and NYHOPS weighted
mean, with expectation of wind shifting to a less conducive N flow
for surge.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Winter Storm Warning until 1 PM EST this afternoon for
     CTZ005>012.
     Coastal Flood Advisory until 2 PM EST this afternoon for
     CTZ009.
NY...Winter Storm Warning until 1 PM EST this afternoon for
     NYZ067>075-078>081-176>179.
     Coastal Flood Advisory until 2 PM EST this afternoon for
     NYZ071-078-079-081-177.
     Coastal Flood Advisory until noon EST today for NYZ072-074-075.
     Coastal Flood Warning until 2 PM EST this afternoon for NYZ080-
     178-179.
NJ...Winter Storm Warning until 1 PM EST this afternoon for NJZ002-
     004-006-103>108.
     Coastal Flood Advisory until noon EST today for NJZ006-106-108.
MARINE...Gale Warning until 1 PM EST this afternoon for ANZ330-335-338-
     340-345.
     Storm Warning until 11 AM EST this morning for ANZ350-353-355.

&&

SYNOPSIS...BC/DW
NEAR TERM...BC
SHORT TERM...BC
LONG TERM...DW
AVIATION...MET
MARINE...BC/DW
HYDROLOGY...BC/DW
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Dec 17, 4:46 AM EST, 4 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
446 AM EST Thu Dec 17 2020

CTZ005>008-011-012-NJZ002-004-103>105-107-NYZ067>070-181000-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Middlesex-Southern New London-
Western Passaic-Eastern Passaic-Western Bergen-Eastern Bergen-
Western Essex-Western Union-Orange-Putnam-Rockland-
Northern Westchester-
446 AM EST Thu Dec 17 2020

...WINTER STORM WARNING IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated. Please safely report significant weather
conditions while following local, state, and CDC guidelines.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NJZ006-106-108-NYZ072-074-075-181000-
Hudson-Eastern Essex-Eastern Union-New York (Manhattan)-
Richmond (Staten Island)-Kings (Brooklyn)-
446 AM EST Thu Dec 17 2020

...WINTER STORM WARNING IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 AM TO 11 AM EST THIS
MORNING...

This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated. Please safely report significant weather
conditions while following local, state, and CDC guidelines.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ009-NYZ071-078-079-081-177-181000-
Southern Fairfield-Southern Westchester-Northwestern Suffolk-
Northeastern Suffolk-Southeastern Suffolk-Northern Nassau-
446 AM EST Thu Dec 17 2020

...WINTER STORM WARNING IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 5 AM EST EARLY THIS
MORNING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 2 PM
EST THIS AFTERNOON...

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ010-NYZ073-176-181000-
Southern New Haven-Bronx-Northern Queens-
446 AM EST Thu Dec 17 2020

...WINTER STORM WARNING IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 5 AM EST EARLY THIS
MORNING...

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ178-179-181000-
Southern Queens-Southern Nassau-
446 AM EST Thu Dec 17 2020

...WINTER STORM WARNING IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...
...COASTAL FLOOD WARNING IN EFFECT FROM 8 AM THIS MORNING TO 2 PM
EST THIS AFTERNOON...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.
   Coastal Flood Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ080-181000-
Southwestern Suffolk-
446 AM EST Thu Dec 17 2020

...WINTER STORM WARNING IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 5 AM EST EARLY THIS
MORNING...
...COASTAL FLOOD WARNING IN EFFECT FROM 8 AM THIS MORNING TO 2 PM
EST THIS AFTERNOON...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.
   Coastal Flood Advisory.
   Coastal Flood Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated. Please safely report significant weather
conditions while following local, state, and CDC guidelines.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-181000-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
446 AM EST Thu Dec 17 2020

...GALE WARNING IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ350-353-355-181000-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
446 AM EST Thu Dec 17 2020

...STORM WARNING IN EFFECT UNTIL 7 AM EST THIS MORNING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Local storm report, Dec 17, 8:49 AM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
849 AM EST THU DEC 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY SNOW       1 SE OAKLAND            41.03N 74.23W
12/17/2020  M7.0 INCH        BERGEN             NJ   TRAINED SPOTTER

&&

JC
Local storm report, Dec 17, 8:50 AM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
850 AM EST THU DEC 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY SNOW       1 SSE OAKLAND           41.02N 74.23W
12/17/2020  M8.0 INCH        BERGEN             NJ   COCORAHS

            COCORAHS STATION NJ-BG-23 OAKLAND 0.9 SSE.

&&
Local storm report, Dec 17, 8:51 AM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
851 AM EST THU DEC 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY SNOW       3 SSE SOUTHBURY         41.44N 73.21W
12/17/2020  M7.0 INCH        NEW HAVEN          CT   COCORAHS

            COCORAHS STATION CT-NH-76 SOUTHBURY 2.6 S.

&&
Local storm report, Dec 17, 8:52 AM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
852 AM EST THU DEC 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY SNOW       1 N MONTCLAIR           40.84N 74.21W
12/17/2020  M7.0 INCH        ESSEX              NJ   COCORAHS

            COCORAHS STATION NJ-ES-31 MONTCLAIR 0.7 N.

&&
Local storm report, Dec 17, 8:53 AM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
853 AM EST THU DEC 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 AM     HEAVY SNOW       EAST NORTHPORT          40.88N 73.32W
12/17/2020  M8.0 INCH        SUFFOLK            NY   TRAINED SPOTTER

&&

JC
Local storm report, Dec 17, 9:00 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
900 AM EST THU DEC 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     HEAVY SNOW       2 ENE CONEY ISLAND      40.60N 73.95W
12/17/2020  M6.5 INCH        KINGS              NY   TRAINED SPOTTER

&&

JC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Southern New Haven

When
December 17, 9:00 AM EST to 11:00 AM EST
Where
Southern New Haven forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.443, -72.965 (the zone’s center; the record gives no point)

Large tree down on home on Featherbed Lane in Branford. The downed tree caused substantial damage to the roof with rafters all being split.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2020Every state in 2020This day in weather historyWarnings in Connecticut, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 934347.